Florida, 2008

Damaging Wind in Florida, April 3, 2008

April 3, 2008 · NWS TBW · 1 event in 1 county or zone

A warm and unstable airmass continued across the area and daytime heating combined with an afternoon sea breeze allowed showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm and unstable airmass continued across the area and daytime heating combined with an afternoon sea breeze allowed showers and thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 3, 12:45 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 3, 12:45 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
145 PM EDT THU APR 3 2008

.SHORT TERM (TONIGHT - SATURDAY)...SUFFICIENT LOW LEVEL MOISTURE AND
INSTABILITY COMBINED WITH MESOSCALE BOUNDARY INTERACTIONS SHOULD SUPPORT
AN INCREASE IN SHOWER AND THUNDERSTORM DEVELOPMENT THE REMAINDER OF
THE AFTERNOON. FAIRLY COLD TEMPERATURES ALOFT (-11C AT 500MB) WILL
AGAIN SUPPORT THE POSSIBILITY OF SOME SMALL HAIL AND STRONG GUSTY WINDS
NEAR THE STRONGEST STORMS....ALONG WITH LOCALLY HEAVY RAINS AND FREQUENT
LIGHTNING STRIKES. THE CONVECTION WILL SLOWLY WIND DOWN AFTER SUNSET
TONIGHT WITH SOME LEFTOVER PATCHES OF LIGHT RAIN ENDING BY MIDNIGHT
WITH SKIES BECOMING PARTLY CLOUDY OVERNIGHT. LIGHT WINDS AND SUFFICIENT
GROUND MOISTURE FROM THE RAINS MAY SUPPORT SOME PATCHY FOG DEVELOPMENT
TOWARD SUNRISE...SO WILL DEPICT IN THE GRIDS/ZONES.

ON FRIDAY SURFACE HIGH PRESSURE WILL PERSIST FROM THE WESTERN ATLANTIC
WEST ACROSS THE CENTRAL PENINSULA. A SLIGHTLY STRONGER SOUTHERLY WIND
FLOW WILL LIKELY KEEP BOTH THE EAST AND WEST COAST SEA BREEZES PINNED
TO THE IMMEDIATE COAST...AND WITH DRIER AIR (PWS 1.1 TO 1.2 RANGE)
MOVING IN FROM THE SOUTHEAST VIA MODEL CROSS SECTIONS THE OVERALL COVERAGE
OF SHOWERS AND STORMS SHOULD BE MUCH LESS THAN PREVIOUS DAYS WITH JUST
SOME ISOLATED SHOWERS OR STORMS POSSIBLE OVER INTERIOR LOCATIONS. GIVEN
THIS WILL CAP POPS AT 20% FROM POLK SOUTH TO HIGHLANDS COUNTY...WITH
A SILENT 10% ACROSS THE REMAINDER OF THE FORECAST AREA WHICH IS IN
LINE WITH THE LATEST MAV/MET POP GUIDANCE.

DURING SATURDAY A SHORT WAVE TROUGH MOVING ACROSS THE SOUTHEASTERN
STATES WILL DRAG A COLD FRONT INTO THE NORTHERN PENINSULA LATE IN
THE AFTERNOON. MOIST DEEP LAYERED SOUTHWESTERLY WIND FLOW AHEAD OF
FRONT COMBINED WITH DAYTIME HEATING AND WEAK PERTURBATIONS PASSING
OVERHEAD WILL SUPPORT AN INCREASE IN CLOUD COVER ALONG WITH LIKELY
CHANCES (POPS 60%) FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL
CONTINUE TO RUN ABOVE NORMAL THROUGH FRIDAY WITH OVERNIGHT LOWS IN
THE 60S WITH DAYTIME HIGHS CLIMBING INTO THE LOWER AND MIDDLE 80S
EXCEPT MID TO UPPER 70S ALONG THE IMMEDIATE COAST DUE TO THE ONSHORE
FLOW. TEMPERATURES WILL BE CLOSER TO NORMAL ON SATURDAY AS CLOUDS
AND RAIN CHANCES INCREASE ACROSS THE REGION. MAV/MET TEMPERATURES
ARE FAIRLY SIMILAR...SO WILL USE A BLEND.

.LONG TERM (SATURDAY NIGHT - THURSDAY)...LITTLE CHANGES IN ORDER
FOR THE LONG TERM FORECAST PHILOSOPHY. A FRONTAL BOUNDARY STILL
SHOWN ON MODEL DATA STALLING JUST NORTH OF THE STATE WHICH HELPS
IN KEEPING ABUNDANT LOW LEVEL MOISTURE OVER THE AREA. A SERIES OF
MID/UPPER LEVEL DISTURBANCES WILL MARCH ALONG THE BOUNDARY WHICH
COMBINED WITH DAYTIME HEATING AND THE MOISTURE WILL BRING SHOWER
AND THUNDERSTORM ACTIVITY THROUGH TUESDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING HOURS. CURRENT 40 POPS FOR EACH
AFTERNOON PERIOD THROUGH TUESDAY LOOKS GOOD. GFS IS TRYING TO
DEVELOP A STRONG CLOSED LOW FROM THE LAST DISTURBANCE MONDAY
EVENING AND INTO TUESDAY WITH A SUBSTANTIAL FIELD OF RAIN MOVING
OVER MOST OF CENTRAL WESTERN FLORIDA WHILE THE OTHER MODELS REMAIN
WITH A MORE CONSERVATIVE SOLUTION. FOR NOW WILL KEEP THE 40 POPS
AND CHANCES OF RAIN AND WAIT FOR MORE MODEL PERSISTENCE BEFORE
INCREASING POPS ANY FURTHER. ONCE THE BOUNDARY DISSIPATES AND MOST
OF ITS ENERGY MOVES TO THE NORTHEAST EXPECT A MUCH DRIER AIRMASS
TO DESCEND UPON THE REGION AS HIGH PRESSURE DEVELOPS OVER THE
SOUTHEASTERN STATES.

IN GENERAL...EXPECT RAIN EACH DAY WITH MOST ACTIVITY DURING THE
AFTERNOON AND EARLY EVENING HOURS ALONG WITH TEMPERATURES REMAINING
NEAR OR ABOVE NORMALS THROUGH TUESDAY. THEN COOLER TEMPS WITH A
DRYING TREND BEGINNING ON WEDNESDAY AS HIGH PRESSURE SETTLES IN.

&&

.AVIATION...PERIODS OF MVFR WILL CONTINUE THROUGH THE EVENING HOURS
AS SEA BREEZE CIRCULATIONS AND ABUNDANT LOW LEVEL MOISTURE WILL
COMBINE TO GENERATE SHOWERS AND THUNDERSTORMS AROUND THE TAF SITES.
BRIEF PERIODS OF VIS/CIGS IN THE IFR CATEGORY ARE ALSO POSSIBLE
UNDER HEAVY RAIN AND STRONG THUNDERSTORMS...BASICALLY A SIMILAR
WEATHER PATTERN AS IN THE LAST COUPLE OF DAYS. VFR CONDITIONS SHOULD
THEN PREVAIL OVERNIGHT WITH ISOLATED SPOTS OF PATCHY FOG DEVELOPING
NEAR THE TAF SITES FRIDAY EARLY MORNING AROUND SUNRISE.

&&

.MARINE...SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC SOUTHWEST
ACROSS THE CENTRAL PENINSULA WILL MAINTAIN A SOUTHEAST WIND FLOW 10
KNOTS OVER THE WATERS TONIGHT...THEN SOUTHERLY WINDS IN THE 10-15
KNOT RANGE ON FRIDAY AS THE HIGH SHIFTS SOUTHEASTWARD. WINDS WILL
BECOME SOUTHWEST AND INCREASE CLOSE TO 15 KNOTS ON SATURDAY AS THE
GRADIENT TIGHTENS SOME AHEAD OF A COLD FRONT THAT WILL BE MOVING INTO
THE NORTHERN WATERS DURING THE AFTERNOON. THE FRONT WILL LIKELY STALL
OUT ACROSS THE NORTH-CENTRAL WATERS SUNDAY THROUGH TUESDAY WITH LIGHTER
WINDS EXPECTED AT THAT TIME. AT THE MOMENT WIND AND SEAS SHOULD REMAIN
BELOW CAUTIONARY/ADVISORY RANGE THROUGH THE PERIOD WITH NO HEADLINES
ANTICIPATED AT THIS TIME.

&&

.FIRE WEATHER...HUMIDITY VALUES WILL CONTINUE TO REMAIN ABOVE CRITICAL
LEVELS THROUGH THE UPCOMING WEEKEND WITH NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  85  70  81 /  30  10  20  60
FMY  67  86  70  84 /  30  10  20  60
GIF  66  87  68  84 /  30  20  20  60
SRQ  67  84  69  81 /  30  10  20  60
BKV  64  85  65  82 /  30  10  20  60
SPG  69  83  71  80 /  20  10  20  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...AR
Hazardous weather outlook, Apr 3, 4:19 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
519 AM EDT THU APR 3 2008

FLZ039-042-043-048>052-055>057-060>062-065-032130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
519 AM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

THE WARM AND HUMID AIRMASS OVER THE AREA COMBINED WITH RECENT
RAINFALL WILL ALLOW PATCHY FOG TO DEVELOP THIS MORNING BRIEFLY
REDUCING VISIBILITIES TO 1 TO 3 MILES. MOTORISTS SHOULD SLOW
DOWN...USE LOW BEAM HEADLIGHTS...AND MAINTAIN A SAFE FOLLOWING
DISTANCE BETWEEN VEHICLES THROUGH 9 AM.

THE COMBINATION OF DAYTIME HEATING AND SEA BREEZE INTERACTIONS IN
A WARM AND UNSTABLE ENVIRONMENT WILL AGAIN GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO THE EVENING. DEADLY
LIGHTNING...BRIEF PERIODS OF HEAVY RAIN CAUSING PONDING OF WATER
ON ROADWAYS...SMALL HAIL AND SOME GUSTY WINDS WILL BE THE MAIN
IMPACTS EXPECTED WITH THE SHOWERS.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES
AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING
THE TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION FRIDAY WITH
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE. A FRONT
WILL STALL NORTH OF THE AREA THIS WEEKEND WITH DEEP SOUTHWEST FLOW
TO GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY
AND SUNDAY. UNSETTLED WEATHER IS POSSIBLE EARLY NEXT WEEK... AS
WELL...AS A WEAK SYSTEM MAY MOVE THROUGH THE AREA. OVERNIGHT FOG
AND AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RD

In the hours before

Special weather statement, Apr 3, 4:12 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
512 PM EDT THU APR 3 2008

FLZ051-055-032200-
MANATEE-HILLSBOROUGH-
512 PM EDT THU APR 3 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST MANATEE AND SOUTHERN
HILLSBOROUGH COUNTIES...

THUNDERSTORMS...MOVING NORTH AT 10 MPH...WILL AFFECT LOCATIONS
BETWEEN WIMAUMA AND FORT LONESOME UNTIL 600 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL
RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY
WANT TO DELAY TRAVEL.

EJ

The radar

The Tampa radar (KTBW), 67 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
April 3, 4:35 PM EST
Where
Polk County, (Bow)bartow Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
27.950, -81.780

The AWOS at the Bartow Municipal Airport measured a 51 knot wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86067.